Alert archive / Tennessee / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 178, NWS Nashville, TN

July 29, 1996Macon County, Trousdale County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Jul 29, 1996, 12:59 PM CDT for Macon County, Trousdale County, Tennessee. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 29, 1996, 12:59 PM CDT (17:59 UTC)
Expired
Jul 29, 1996, 2:00 PM CDT
In force
61 min
Issued by
NWS Nashville, TN
Area
Whole counties

Counties Macon County, TN, Trousdale County, TN

The radar

The Nashville radar (KOHX), 49 km from the middle of the area, began a volume at 18:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 6.0 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 1996-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1415 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 1996-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1415 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
641 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBNA 291800
SVRBNA
TNC037-111-165-169-189-291900-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
1259 PM CDT MON JUL 29 1996
 
THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  200 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN MIDDLE TENNESSEE
 
   ...EASTERN DAVIDSON COUNTY...MACON COUNTY...SUMNER COUNTY
   ...TROUSDALE COUNTY...WILSON COUNTY
 
AT 1259 PM CDT...DOPPLER RADAR INDICATED A LARGE CLUSTER OF SEVERE
THUNDERSTORMS FROM LAFAYETTE TO GALLATIN TO GOODLETTSVILLE THROUGH THE
NASVILLE METRO AREA AND SOUTH TO FRANKLIN. THE STORMS ARE MOVING EAST AT
25 MILES AN HOUR.
 
DAVIDSON COUNTY EMERGENCY MANAGEMENT REPORTED TREES AND POWERLINES DOWN
IN WESTERN DAVIDSON COUNTY.
 
 
 
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A
STRONG BUILDING.  DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...
AND DEADLY LIGHTNING ARE GALL POSSIBLE IN SEVERE THUNDERSTORMS.
STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
 
 
 
&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 8:52 AM CDT, 4 hours 7 minutes earlier.

Area forecast discussion, Jul 29, 8:52 AM CDT, 4 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
851 AM CDT MON JUL 29 1996

SVR TSTMS WRNG JUST ISSUED FOR MONTGOMERY CO. AS LN ALNG KY-TN
BRDR MVG SE INTO CWA.  FIRST WV SHD STAY N OF BNA INTO N PLATEAU. WL
WATCH FOR DVLPMNT FURTHER W FOR SECOND WV LATER THIS AFTN.

BNA 12Z SNDG NOT AS UNSTBL AS YSDY BUT -5 LI AND PW OF 1.37 WL FUEL
THREAT STRNG TSTMS THRU TDY. S/W KICKING TSTMS THIS MORNG WL EXIT CWA
BY AFTN BUT A SERIES OF WK S/W S WL MV THRU MAINLY NORTHERN PORTION
OF CWA AS H50 FLOW REMAINS FROM WNW.

CUR ZN PKG LKS OK WITH POPS 30% THRU TONIGHT AND TEMPS INTO UPR 80S. SHD
SEE SOME SUN BY NOON.

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 8:17 AM CDTSevere Thunderstorm WarningOHXRobertson58 min
Jul 29, 10:28 AM CDTSevere Thunderstorm WarningOHXBenton, Decatur47 min
Jul 29, 11:17 AM CDTSevere Thunderstorm WarningOHXMontgomery, Robertson58 min
Jul 29, 11:39 AM CDTSevere Thunderstorm WarningOHXCheatham51 min
Jul 29, 11:57 AM CDTSevere Thunderstorm WarningOHXDavidson, Sumner63 min
Jul 29, 12:59 PM CDTSevere Thunderstorm WarningOHXDavidson, Sumner, Wilson61 min
Jul 29, 1:48 PM CDTSevere Thunderstorm WarningOHXRutherford57 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.